Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

137 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What exercises can I do for strengthening my body after being gun shot in the back causing muscle spasms ?

Hey Doc, I am a 25 yr old male (previously in great health) with only a minor meniscus surgery , that has not caused any problems since. Now about 6 months ago I was shot in the back, which severed a nerve resulting in the numbing and inability of using the lateral side of my left foot and the majority of my right leg; the bullet is lodged between my L4 and L5 vertebrae and the doctor said the muscle would grow back around it without a problem. Now I have regained 99% of feeling in my leg and about 85% in my foot. However I suffer from muscle spasms which are presenting themselves on the backside of my right leg and heel , as well as a intermittent back pain near the entry. I was cleared about 3 months ago (after 2 months of physical therapy , b/c of great progress) to go ahead and start working out again, however I ran too hard 1X, which brought me back to where I am presently. I am on Gabapentin (1200mg 4X a day) which has minimized and/or dealing with the recurring spasms, and Aleve for any back pain I can t handle (which is rare). I am very determined and eager to start working out (my doctor has approved and suggests low-impact and no crunches) since I lost 45+ lbs mostly of which is muscle mass , however I am wondering where to start and what exercises I can do...specifically for my legs, arms, chest and back. Thank you very much for whatever wisdom you can share.
Wed, 18 Jan 2012
Report Abuse
Question is related to
Diseases and Conditions
Drug/Medication ,  
Medical Topics
Dermatologist 's  Response
hi
i think u should start slow and less power exercise
then gradually increase it
i think initially walking and jogging is best.
u can do cycling
yoga and pranayam will help u
better to consult physiotherapist first,he will guide u best
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I ve had muscle spasms in my lower back for a month. I ve remained active, started Pilates again to strengthen my core muscles, I ve used heat, muscles relaxers (I stopped using them during the day a week ago) I take 8mg of Tizanadine for sleep at night, and I continue to stretch throughout the day, as well as light core exercises. The spasms continue. I ve never had back spasms continue for such a long time and I am wondering if I should be concerned that something else is occurring. I had gastric bypass surgery June 21, 2016. I ve lost 55lbs, and I find this issue to be puzzling. Thanks for any advice you can provide.

doctor1 MD

Hello. My wife is 53 years old, and over the last 30 days has gone from mild muscle spasms in her back with little to no associated pain, to extreme and uncontrollable muscle spasms all over and extreme pain in her lower back. It s progressed over that time, and been acute for the past 10 days or so. Spasms are likened to convulsions really, impacting her entire body. Have visited ER 2 times, she was given valium and pain medication. Now the valium (10mg) only helps for approximately 2 hours, and she is experiencing significant weakening in her legs. CT scan shows only basic spondylosis and some degenerative disc disease but nothing that would cause these spasms. Gave antibiotic thinking of a UTI but she s had significant side effects and discontinued. White count was normal both ER visits. Seeing a neurosurgeon in the morning and scared to death.

doctor1 MD

my mother has been having muscle spasm in her back and shes been to the er twice last night she was given a shot for the pain right in the area but it now has wore out and still hurting ....the doctor had told her that the shot should have lasted a couple of days

Recent questions on  Back pain

doctor1 MD

Hi! My son has problems pooping, he is very constipated. We have given him enimas, laxatives,prun juice, anything fibre and nothings working. He gets really bad abdominal pain and an upset stomach and the dr s here don t seem to be doing anything can you give an idea on what to do? \I have a daughter that has urinary tract infections all the time. She has had fevers for the last week,and she has lower abdominal pain and back pain. She has also been complaining of headaches and her shoulder joints and her knees are sore. She looks sick in the eyes, her eye lids are a little red and swollen. Her eyes were red as well and I think there is something wrong with her but I get the same run around from the dr s. Our family dr said she had pinworms which she did not. What should I do with her and what would you recommend is wrong with her and what should I do?

doctor1 MD

My Sister is 44 years old. She had an EKG and they said her heart rate was slow (50). She has been nauseated and throwing up for a week, no energy, sharp pains in back of head and jaw, blood was in her throw up once, chest is sore, burping a lot, bowels different, what could this be

doctor1 MD

X-ray taken to determine source of back pain. Kidney stone suspected. Found oblong two part white spot between kidney and spine. size 1 x1/8 . What is this? Also left kidney misshape with round circle against wall, while right kidney perfectly formed. What is this?

doctor1 MD

Okay so my friend is on the Depo shot and she has never been on her period on it before this month... she is peeing clear liquid and has acute pain in her lover back rating at a seven out of ten... she has had the back pain for about 2 years what could it be?

doctor1 MD

I get a lower back pain which is excrucitating right after my cycle ends.its remians for 4-5 days. And have to take painkillers.Its very debiliating.The feeling is like something in stuck inside which is unable to come out.My lower portion gets...

doctor1 MD

very small amount of brownish discharge after wiping, I finished my period just under 2 weeks ago, although I can't be precise. any reason for this?

doctor1 MD

I am 77 and take heart disease medications. I have lower back pain , am fatigued and joint pain. Suggestions?